A fairly high number of individuals who take anti depressant medications complain that they have decreased libido, lack of sexual desire, failure to achieve an erection or inability to ejaculate. The exact numbers of people who have sexual dysfunction from anti depressant medications is not known, but anecdotal reports suggest that the numbers are high.
The sexual dysfunction that occurs with anti depressants has been known for decades and is somewhat difficult to resolve. Almost every class of anti depressant drugs has been associated with sexual dysfunction and lowered sexual excitement. The sexual dysfunction generally occurs after the patient has been on the drug for a few months. In some cases, the sexual dysfunction improves with time, but in many cases, the problem only gets worse. These sexual side effects while not life threatening, seriously affect an individual’s lifestyle. Often the patients solve the problem by refusing to take their medication. This lack of compliance then leads to worsening of the mental health problem.
So how can this problem be resolved?
When an individual first complains of sexual dysfunction, a wait-and-see approach may be appropriate because some individuals will improve with time. The wait and see period should not be more than 2-4 months. If the patient has not improved by then, he/she is unlikely to improve.